|By Lauren Goodsmith on Friday, August 16, 2002 - 5:01 pm: Edit Post|
I'm a former Peace Corps volunteer (Mauritania), now working as a health and development communication consultant, and I'm shocked by the apparent indifference of the government in general and the Peace Corps in particular to the dangers of Lariam. The recent claim made by Peace Corps Director Gaddi Vasquez in his Aug. 11 letter to the New York Times (in response to an article on attacks on volunteers overseas) that "we will not put a single volunteer in harm's way" apparently does not refer to the kind of damage entailed by the enforced Peace Corps regime of mefloquine.
I was on an assignment in Guinea, W. Africa just last month (during which time I myself was on Malarone). While in the interior, I spoke with several Peace Corps volunteers; all were taking Lariam, and three out of five described experiencing exceptionally high levels of anxiety and stressful imaginings that they recognized as entirely atypical. Just as related in the UPI article, no alternative anti-malarial had been offered to them by the Peace Corps; furthermore, they had been told nothing of the risk of psychotic episodes or other psychological side-effects (although the sugar-coated myth of mefloquine-induced 'colorful dreams' is still current).
I think it is outrageous that the Peace Corps' director, epidemiologists and health personnel persist in ignoring the evidence of Lariam's detrimental nature, as established by the many studies available through Lariam Action USA, as well as the virtual cover-up of the Lariam-suicide link being perpetrated by Hoffman-La Roche (see Newsday, May 21, '02). There is no excuse for this heedlessness, the consequences of which will be--and are being--felt by our volunteers in the field.
Lauren Goodsmith, MPH
|By Peace Corps Nominee (22.214.171.124) on Wednesday, September 30, 2009 - 1:15 pm: Edit Post|
Just talked to the Peace Corps Nurse dept today and it turns out that Lariam is STILL the drug of choice and that "many people use it without any problems". The nurse seemed unnerved by my civil but persistent questioning of why I could not simply take Doxycycline, which I had taken when I was in Africa as a Missionary.